(Previous posts about my Third Attempt can be found here and here.)

Insomnia Among the most daunting physical side effect of getting off antidepressants is insomnia, a signature feature of discontinuation. It also carries the potential to derail the whole project. It is during the long hours of insomnia where (it feels like it anyway) the battle is won or lost. During my third taper I had begun a regimen of herbal tinctures to try and help my body compensate for the lessening chemicals (this will be discussed in more detail in later post). To address and if possible avert insomnia I would take tinctures (such as Holy Basil) during the day for cleansing my system to attempt to achieve a degree of equilibrium. Then, as evening would fall, I would take Valerian tincture to settle my system and (try to) to achieve repose.  And there were some nights when drifting to sleep would fall over me and I counted these occasions blessed.

Yet as I reached lower milligrams of the taper the tinctures didn’t cut it. During long harsh stretches of sleeplessness I would find myself making justifications for why it was necessary to take chemicals to induce sleep. Thus, there were points during the taper when I would exist in this bizarre symbiosis of purity and balance by way of tinctures during the day and ravings and desperation stayed only by chemicals in the night.

One of my physicians — one who helped me during the third taper — told me if I was having too much trouble sleeping that she would write me a prescription for trazadone. She said that my taper will not succeed if I don’t sleep (“sleep deprivation is a form of torture,” she said).

I never took her up on the offer — not wanting yet another chemical to be thrown into the mix. I already had in my possession some leftover meds from previous tapers. So during the difficult long, desperate hours of sleeplessness that I knew would translate into lethargy, hopelessness and incapacitation when morning came, there were concessions that had to be made.

It felt like a vicious cycle and was: taking Ambien to come off citalopram; taking diazepam to come off ambien. The battle of how to overcome it all waged on and on in my mind. Yet I knew that this was a battle that would not be resolved in a given bad night. These are the kinds of moments when it is imperative to gather yourself and remind yourself that the singular primary goal in this moment is to help yourself get off your antidepressant. There would be many more battles on many fronts. But I knew that I could not fight every battle on multiple fronts all at once. I resolved to fight one battle on this singular front, and so bent everything I did to taking ground in this one battle.

So, if that meant finding myself raving in my bed unable to sleep and dreading the long hours until the sun comes up facing a day with nothing in my tank, I did what I needed to do to eliminate that battle. I would take a sleeping pill. I didn’t feel good about it. And often didn’t feel well, physically or emotionally, when I arose in the morning. But the key here is that I could arise, that is, from sleep. I knew I would not succeed if I didn’t sleep.

I knew there would be another day and another battle when it comes to diminishing the sleep medication. And, over time, as my body recovered from the diminishing SSRIs I found more physical reserves to take on that battle, which I did in due time.

But at the intense stages of antidepressant discontinuation you must continuously remind yourself that getting off this med is your one and only goal. Bend everything you do to that goal. If going out with friends inevitably derails your momentum, throwing off your sleeping or otherwise exacerbating your emotions, then don’t go out with your friends. Be your own friend. Help yourself get through this. Your friends will understand. If they don’t then they are not your friends.

(To be continued . . .)

Leave a Reply

Your email address will not be published. Required fields are marked *